Cutaneous necrotizing vasculitis as a first manifestation of antiphospholipid syndrome with catastrophic development

  • Lucia Todaro | federico.ragazzoni@yahoo.it Division of Internal Medicine, Ospedale Civico (ASLTO4), Chivasso (TO), Italy.
  • Angela Luppino Division of Internal Medicine, Ospedale Civico (ASLTO4), Chivasso (TO), Italy.
  • Renata Carra Division of Internal Medicine, Ospedale Civico (ASLTO4), Chivasso (TO), Italy.
  • Aldo Nocchiero Division of Neurology, Ospedale Civico, Chivasso (ASLTO4), Chivasso (TO), Italy.
  • Anna Maria Marson Division of Neurology, Ospedale Civico, Chivasso (ASLTO4), Chivasso (TO), Italy.
  • Egidio Genovese Neuroradiology Unit, Clinica Eporediese, Ivrea (TO), Italy.
  • Federico Ragazzoni Division of Internal Medicine, Ospedale Civico (ASLTO4), Chivasso (TO), Italy.
  • Roberto Quadri Division of Internal Medicine, Ospedale Civico (ASLTO4), Chivasso (TO), Italy.

Abstract

We describe a case of anti-phospholipid syndrome, with catastrophic development and unusual brain involvement, in which the first manifestation was necrotizing cutaneous vasculitis. A 58-year-old woman presented with fever, gangrene of her lower limbs and ischemic lesions of her arms and hands. Laboratory results showed normal white cell count and normal procalcitonin value. The vascular ultrasound study of the lower limbs did not show any thrombosis or stenosis. A chest-abdomen computed tomography scan showed inflammatory thickening of the lung. A month after admission she developed confusion, weakness and aphasia. Magnetic resonance imaging of the brain showed hyperintense bilateral symmetrical lesions in the frontal and cerebellar regions. Anti-cardiolipin antibodies and lupus anticoagulant were negative, whereas anti-β 2 glycoprotein 1 were in high titer. She was started on steroids, and subsequently warfarin, acetylsalicylic acid and hydroxychloroquine, with progressive improvement of her clinical status.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2017-06-14
Info
Issue
Section
Case Reports
Keywords:
Vasculitis, antiphospholipid syndrome, cutaneous necrosis.
Statistics
  • Abstract views: 939

  • PDF: 463
  • HTML: 363
How to Cite
Todaro, L., Luppino, A., Carra, R., Nocchiero, A., Marson, A. M., Genovese, E., Ragazzoni, F., & Quadri, R. (2017). Cutaneous necrotizing vasculitis as a first manifestation of antiphospholipid syndrome with catastrophic development. Italian Journal of Medicine, 11(2), 215-217. https://doi.org/10.4081/itjm.2017.710